Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 119, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2015, 12:40 AM CDT for 4 counties in South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2015, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 28, 2015, 1:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 147 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:45 AM CDT | TSTM WND GST 69 | 1 S Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 10:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
205
WUUS53 KFSD 280540
SVRFSD
SDC003-005-015-073-280630-
/O.NEW.KFSD.SV.W.0119.150728T0540Z-150728T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT TUE JUL 28 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
WESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 130 AM CDT
* AT 1240 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR VAYLAND TO 8 MILES WEST OF KIMBALL...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESSINGTON AROUND 1245 AM CDT.
GRASS RANCH COLONY AROUND 100 AM CDT.
WOLSEY AROUND 105 AM CDT.
WHITE LAKE AROUND 115 AM CDT.
HURON AROUND 125 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4453 9814 4420 9830 4420 9833 4414 9833
4354 9862 4377 9931 4393 9920 4394 9893
4420 9893 4420 9870 4454 9870
TIME...MOT...LOC 0540Z 279DEG 30KT 4446 9875 4371 9911
HAIL...0.75IN
WIND...60MPH
$$
JM2 follow-up statements
273
WWUS53 KFSD 280609
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
109 AM CDT TUE JUL 28 2015
SDC003-005-015-073-280630-
/O.CON.KFSD.SV.W.0119.000000T0000Z-150728T0630Z/
BRULE SD-JERAULD SD-BEADLE SD-AURORA SD-
109 AM CDT TUE JUL 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN BRULE...JERAULD...WESTERN BEADLE AND WESTERN AURORA
COUNTIES...
AT 108 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WOLSEY TO NEAR GRASS RANCH COLONY...MOVING EAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
WOLSEY AROUND 115 AM CDT.
HURON AROUND 125 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4453 9814 4420 9830 4420 9833 4414 9833
4354 9862 4377 9931 4393 9920 4394 9893
4420 9893 4420 9870 4454 9870
TIME...MOT...LOC 0608Z 270DEG 30KT 4443 9843 4368 9880
HAIL...0.75IN
WIND...60MPH
$$
JM581
WWUS53 KFSD 280626
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT TUE JUL 28 2015
SDC003-005-015-073-280634-
/O.EXP.KFSD.SV.W.0119.000000T0000Z-150728T0630Z/
BRULE SD-JERAULD SD-BEADLE SD-AURORA SD-
126 AM CDT TUE JUL 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE...
JERAULD...WESTERN BEADLE AND WESTERN AURORA COUNTIES WILL EXPIRE AT
130 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING ARE WEAKENING BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4453 9814 4420 9830 4420 9833 4414 9833
4354 9862 4377 9931 4393 9920 4394 9893
4420 9893 4420 9870 4454 9870
TIME...MOT...LOC 0623Z 279DEG 30KT 4443 9843 4368 9880
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:23 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 27, 6:23 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 PM CDT MON JUL 27 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 304 PM CDT MON JUL 27 2015 ELIMINATED ALL POPS FOR THE REMAINDER OF THIS AFTERNOON AS IT LOOKS LIKE THE ATMOSPHERE HAS STABILIZED BEHIND THIS MORNINGS AND EARLY AFTERNOONS RAINFALL...SIMILAR TO WHAT HAPPENED LAST SATURDAY. THE ONLY EXCEPTION IS ISOLATED POPS ARE WARRANTED IN THE LATE AFTERNOON IN OUR SOUTH CENTRAL SD ZONES ONCE AGAIN AS THEY CONTINUE TO HEAT UP REACHING THEIR CONVECTIVE TEMPERATURE. IN FACT SOME CUMULUS IS FORMING RIGHT NOW IN THAT AREA. THE MAIN STORY FOR THE REST OF TONIGHT IS OUR WELL ADVERTISED UPPER TROUGH MOVING INTO EASTERN MT AND EASTERN WY...WITH A PRECEDING SHORT WAVE LIFTING ACROSS THE NORTHERN PLAINS. BEHIND THE SHORT WAVE PASSAGE AND AHEAD OF THE UPPER TROUGH...700MB TEMPERATURES INCREASE TO +14C WEST OF INTERSTATE 29 WHICH SHOULD PUT AN ABRUPT END TO THE CONVECTION AS IT PASSES THROUGH. STILL LIKE THE WAY THE ECMWF IS HANDLING THE CONVECTIVE PATTERN THE BEST...DEVELOPING SOME SCATTERED ACTIVITY LATER THIS EVENING IN OUR WESTERN ZONES...THEN LIFTING IT NORTHEASTWARD OVERNIGHT GIVING LIKELY POPS MAINLY FOR SOUTHWEST MN AND IMMEDIATE ADJACENT AREAS JUST AHEAD OF THE CAPPING. THE LOW LEVEL JET INCREASES TO A STOUT 40 KNOTS IN OUR FORECAST AREA TONIGHT WITH LIGHTER MID LEVEL WINDS AVERAGING 30 KNOTS. THE DIRECTIONAL WIND SHEER VEERING WITH HEIGHT IS IMPRESSIVE BUT THE SPEED SHEAR IS A BIT INVERSED FROM LOWER HEIGHTS TO MIDDLE HEIGHTS. THIS WOULD SUGGEST ROTATING UPDRAFTS IN DISCREET CELLS ENOUGH TO SUPPORT LARGE HAIL MAINLY IN OUR WESTERN AND PARTS OF OUR NORTHERN ZONES LATE THIS EVENING. BUT AS THE SYSTEM MORPHS INTO A SMALL MCS...THE THREAT COULD TRANSPOSE INTO AN ISOLATED WIND DAMAGE EVENT IN SOUTHWEST MN A BIT LATER TONIGHT. WITH THE MID LEVEL TEMPERATURES SO VERY WARM ON THE HEELS OF THE SHORT WAVE AND INCREASING IN TEMPERATURE AS SAID ABOVE...NOT REALLY EXPECTING A WIDESPREAD SEVERE OUTBREAK. WOULD BE MORE WORRIED IF MID LEVEL TEMPERATURES WERE FALLING. THIS CONVECTION WILL DEPART THE FORECAST AREA LATE TONIGHT AND VERY EARLY TUESDAY. BUT THERE COULD BE SOME ISOLATED REDEVELOPMENT ALONG A SUBTLE WIND SHIFT IN OUR FAR SOUTHEAST ZONES TUESDAY AFTERNOON AS THIS WIND SHIFT PRESSES EASTWARD. SHOULD BE A STRONG DRY LINE WITH IT ALSO. IN THE LATE AFTERNOON...COULD BE A VERY BRIEF MARGINAL RISK OF SEVERE WEATHER AROUND STORM LAKE BEFORE EXITING. OTHERWISE LOOKING AT A WARM AND HUMID NIGHT TONIGHT...FOLLOWED BY COOLER TEMPERATURES ON TUESDAY WITH MUCH DRIER AIR WORKING ITS WAY FROM WEST TO EAST AS THE PROGRESSES. BUT AHEAD OF THE WEAK WIND SHIFT...IT WILL REMAIN RATHER HUMID FROM WINDOM TO STORM LAKE ALL DAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 304 PM CDT MON JUL 27 2015 THE POTENT CLOSED LOW WILL CONTINUE TO SLOWLY TREK EASTWARD THROUGH SOUTH CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY. UPPER FLOW TURNS NORTHWESTERLY AND A COOLER AIRMASS DESCENDS ACROSS THE NORTHERN PLAINS IN ITS WAKE. COOLER AND DRY CONDITIONS ARE EXPECTED...HOWEVER SOMEWHAT BREEZY WESTERLY LOW LEVEL WINDS ON TUESDAY NIGHT TURN NORTHWESTERLY AND INCREASE ON WEDNESDAY. WHILE IT DOES NOT QUITE LOOK TO BE ADVISORY LEVEL...SUSTAINED WINDS AROUND 15 TO 25 MPH WITH GUSTS TO 35 MPH SEEM REASONABLE. ABUNDANT SUNSHINE IN A WELL MIXED ENVIRONMENT WILL LEAD TO RELATIVELY LOW HUMIDITY AND MILD TEMPERATURES IN THE LOW TO MID 80S WEDNESDAY. MID LEVEL TEMPERATURES REBOUND ON THURSDAY AS UPPER LEVEL HEIGHTS BUILD TO OUR WEST. WHILE WINDS WILL BE LIGHTER THAN WEDNESDAY... MIXING DOWN SOME MILDER TEMPERATURES WILL IMPROVE HIGHS OUR WEST WHERE THE LOW 90S WILL AGAIN BE POSSIBLE WEST OF THE JAMES RIVER. WITHOUT THE UPPER RIDGE MAKING MUCH PROGRESS EAST HOWEVER...THE GENERAL WEST NORTHWEST UPPER FLOW PATTERN HOLDS ON THROUGH THE REMAINDER OF THE WEEK INTO EARLY NEXT WEEK. MOISTURE RETURN LOOKS FAIRLY MINIMAL DURING THE PERIOD...THEREFORE IT LOOKS LIKE ANY WEAK WAVES THAT DO DROP INTO THE NORTHERN PLAINS WILL NOT AMOUNT TO MUCH. WENT AHEAD AND REMOVED SPOTTY SLIGHT CHANCE POPS FROM THE SUPERBLEND THROUGH FRIDAY NIGHT. THERE IS A LITTLE BETTER AGREEMENT IN A WAVE ARRIVING SATURDAY...BUT EVEN THIS POTENTIAL IS POOR WITH THE BETTER CONVERGENCE EXPECTED NORTHEAST OF THE FORECAST AREA. ECMWF LIFTS ANOTHER THERMAL BOUNDARY INTO THE AREA SUNDAY NIGHT WHILE THE GFS IS FURTHER SOUTH. TEMPERATURES WILL BE NEAR SEASONAL...A LITTLE WARMER LATE WEEK AND COOLING EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 616 PM CDT MON JUL 27 2015 THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...AFFECTING KHON AROUND 05Z...THEN KFSD AND KSUX LATER AS THE SYSTEM PUSHES TO THE EAST. WINDS WILL TRANSITION TO NORTHWESTERLY ON TUESDAY MORNING BEHIND THE SYSTEM. SOME GUIDANCE SUGGESTING THAT THERE COULD BE MVFR/IRF STRATUS DEVELOPMENT TOWARD TUESDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... AVIATION...JM
Hazardous weather outlook, Jul 27, 7:31 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 731 PM CDT MON JUL 27 2015 IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040- 050-052>071-290045- LYON IA-SIOUX-PLYMOUTH-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE- ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 731 PM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE BEGINNING IN CENTRAL AND EASTERN SOUTH DAKOTA THIS EVENING... SPREADING INTO PARTS OF SOUTHWEST MINNESOTA AND PORTIONS OF NORTHWEST IOWA OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT. IAZ002-003-013-014-021-022-031-032-MNZ081-090-290045- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY- IDA-COTTONWOOD-JACKSON- 731 PM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE THIS EVENING OR OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER ISOLATED STORMS COULD HAVE HAIL AROUND THE SIZE OF PENNIES AND WIND GUSTS OF 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 38 min |
| Jul 28, 1:50 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Douglas, Gregory | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.